Metastatic Breast Cancer Treatment Challenges - Episode 4
For High-Definition, Click
Managing the side effects associated with mTOR inhibition is a novel endeavor for many breast oncologists. As such, they must grow familiar with techniques for managing these unique side effects. Along these lines, Andrew D. Seidman, MD, recommends a work published by his colleague Mario E. Lacouture, MD, on the management of dermatologic issues associated with mTOR inhibition.
To avoid unwarranted side effects and optimize response to treatment, researchers are exploring correlative markers that predict response to mTOR inhibition. A few studies examining these markers were presented at the 2013 ASCO Annual Meeting, Hope S. Rugo, MD, notes. Markers are intriguing to most members of the panel, Edith A. Perez, MD, suggests. However, it is important that large data sets are utilized to identify and validate new markers, particularly to avoid inaccurate findings.
The management of mTOR inhibitor-induced hypertriglyceridemia is a novel undertaking for some breast oncologists, Seidmen believes. Fortunately, downstream effects, such as pancreatitis, do not commonly manifest but the management of this side effect, as well as hyperglycemia, warrants the awareness of treating physicians. As further trials exploring everolimus in breast cancer are completed, such as BOLERO-3, the management of these unique side effects grows more important, notes Adam M. Brufsky, MD, PhD.